DB is a 63-year-old male who is coming into your clinic today to discuss his Coumadin therapy. He currently takes 5 mg M-F and 7.5mg on Sat/Sun for his chronic non-valvular atrial fibrillation. Recently he has noticed increased bleeding of his gums and has experienced a couple of nosebleeds which is unusual for him. His INR today is 4.6. Which of the following could be possible explanations for an increased INR while on Coumadin? Select all that apply.
A) Increased dietary intake of leafy green vegetables
B) Initiation of Bactrim
C) Binge alcohol use
D) Uncontrolled hyperthyroidism
E) Missed doses
Answers: B, C, D
Brand/Generic: Coumadin (warfarin), Bactrim (SMX-TMP, sulfamethoxazole/ trimethoprim)
Warfarin is a commonly used anticoagulant that has the potential for many interactions with various foods, disease states and drugs. It requires careful monitoring and counseling for your patients to prevent subtherapeutic or supratherapeutic INRs that can lead to increased risk of adverse events. It is important to first know that the goal INR range for patients with non-valvular atrial fibrillation is 2-3. This patient has an INR of 4.6 which is supratherapeutic and puts him at increased risk of bleeding (as seen with his bleeding gums and nosebleeds). If the INR is subtherapeutic (<2) it puts patients at a greater risk of clot formation.
Answer choice A: This answer choice is not correct because leafy green vegetables are high in vitamin K and vitamin K reverses the effects of warfarin. Warfarin works as a vitamin K antagonist by inhibiting the enzyme vitamin K oxide reductase which prevents the activation of vitamin K dependent clotting factors and the formation of blood clots. Increased intake of vitamin K will lead to a decrease in INR by blocking the effects of warfarin and may lead to thrombosis instead of bleeding. Apart from leafy green vegetables, vitamins, mayonnaise, and dietary supplements (e.g., Slim Fast, Boost, Ensure, Viactiv calcium chews) are also high in vitamin K. Chewing tobacco is also high in vitamin K and is an important thing to take into consideration when counseling patients about possible decreased effectiveness of warfarin. The key counseling point for patients is not necessarily to avoid high vitamin K foods, but to maintain consistency to ensure INRs are maintained in the normal range.
Answer choice B: This answer is correct. Warfarin has both R and S enantiomers, with the S isomer being the most potent. S-warfarin is metabolized mainly by CYP 2C9, and R-warfarin is metabolized by CYP 3A4 and 1A2. Bactrim is a potent 2C9 inhibitor (specifically the sulfamethoxazole) and therefore inhibits the metabolism of warfarin. This leads to less breakdown of warfarin and an increase in INR/bleed risk. A pneumonic to help remember strong inhibitors of warfarin metabolism is the “FAB- Four” (fluconazole, amiodarone, Bactrim and Flagyl (metronidazole)).
Answer choice C: This answer is also true. Binge alcohol use can temporarily decrease clotting factors and reduce the metabolism of warfarin. Patients should be carefully counseled that binge drinking could lead to an increase in INR and bleed risk. Chronic low alcohol use, such as one glass of wine daily, may in some circumstances cause mild induction leading to lower warfarin levels and thus lower INR.
Answer choice D: This answer is also true. Hyperthyroidism can lead to increased sensitivity to warfarin, and these patients should be monitored carefully. When in a hyperthyroid state, there is increased catabolism and clearance of clotting factors so patients will have an enhanced response to warfarin and a potentially increased INR. The opposite is true of hypothyroidism. Heart failure exacerbations can also lead to an increased INR (decreased perfusion to liver which metabolizes warfarin) and is another important disease state to monitor in patients on warfarin.
Answer choice E: This answer choice is incorrect because missed doses will lead to subtherapeutic INRs and clot risk. This may seem like an obvious answer, but it very important to always ask patients taking warfarin exactly how they take it. Missed doses or incorrect doses are common reasons why INR levels may not be therapeutic. Always double check that the patient is taking their warfarin as prescribed as most patients are not taking the same dosage each day of the week.
Exam Competencies: Area 1 – Obtain, Interpret, or Assess Data, Medical, or Patient Information (1.5 – Signs or symptoms of medical conditions, healthy physiology, etiology of diseases, or pathophysiology), Area 2 – Identify Drug Characteristics (2.1 – Pharmacology, mechanism of action, or therapeutic class), Area 3 – Develop or Manage Treatment Plans (3.7 – Adverse drug effects, toxicology, or overdose, 3.8 – Drug interactions, 3.9 – Therapeutic monitoring parameters, monitoring techniques, monitoring tools, or monitoring frequency)
Have a great week!